Alert archive / Hawaii / Winter Weather Advisories in 2011

Winter Weather Advisory 21, NWS Honolulu, HI

December 22, 2011Hawaii County, Hawaii

NWS Honolulu, HI issued this winter weather advisory at Dec 22, 2011, 3:26 AM HST for Hawaii County, Hawaii. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2011, 3:26 AM HST (13:26 UTC)
Expired
Dec 22, 2011, 11:37 AM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WWHW40 PHFO 221326
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 AM HST THU DEC 22 2011

...WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS...

.COLD TEMPERATURES ALOFT DUE TO AN UPPER LEVEL TROUGH OVER THE BIG
ISLAND COMBINED WITH ABUNDANT MOISTURE WILL CAUSE ICE AND SNOW
COVERED ROADWAYS TO BE HAZARDOUS FOR VEHICLES...ESPECIALLY THIS
MORNING.

HIZ028-222200-
/O.NEW.PHFO.WW.Y.0021.111222T1326Z-111222T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
326 AM HST THU DEC 22 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON HST TODAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND FREEZING DRIZZLE...WHICH IS IN EFFECT
UNTIL NOON HST TODAY.

* LOCATIONS...THE SUMMITS OF MAUNA LOA AND MAUNA KEA.

* HAZARD TYPES...SNOW AND FREEZING DRIZZLE ABOVE 12 THOUSAND FEET.

* ACCUMULATIONS...AN ADDITIONAL 1 TO 2 INCHES POSSIBLE.

* TIMING...THROUGH THIS MORNING

* IMPACTS...HAZARDOUS DRIVING CONDITIONS AND REDUCED VISIBILITY.

* WINDS...EAST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES...LOWER 30S.

* VISIBILITIES...NEAR ZERO AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND REDUCED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

HOUSTON
1 follow-up statement
158 
WWHW40 PHFO 222137
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1137 AM HST THU DEC 22 2011

HIZ028-222245-
/O.CAN.PHFO.WW.Y.0021.000000T0000Z-111222T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1137 AM HST THU DEC 22 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

THE UPPER LEVEL SYSTEM THAT BROUGHT THE CHANCE FOR WINTRY WEATHER
HAS DRIFTED SOUTHWARD...REDUCING THE CHANCE FOR ANY FURTHER
ACCUMULATIONS. THUS THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter weather advisory went out at Dec 21, 8:30 PM HST, 6 hours 56 minutes earlier.

Area forecast discussion, Dec 21, 8:30 PM HST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED DEC 21 2011

.SYNOPSIS...
AN UPPER-LEVEL LOW SOUTH OF THE STATE WILL COMBINE WITH GUSTY TRADES
AND ABUNDANT MOISTURE TO PRODUCE PERIODS OF ENHANCED WINDWARD
RAINFALL THROUGH THE HOLIDAY WEEKEND. SOME OF THESE SHOWERS WILL
ALSO BE TRANSPORTED TO LEEWARD AREAS OF THE SMALLER HAWAIIAN ISLANDS
BY THE BLUSTERY TRADES. LOCALLY HEAVY SHOWERS REMAIN POSSIBLE IN THE
VICINITY OF THE BIG ISLAND THROUGH THURSDAY NIGHT. A MORE TYPICAL
TRADE WIND WEATHER PATTERN WILL GRADUALLY RETURN TO THE ALOHA STATE
EARLY NEXT WEEK.

&&

.DISCUSSION...
AN EAST NORTHEAST TO WEST SOUTHWEST ORIENTED SUBTROPICAL RIDGE IS
LOCATED ABOUT 560 MILES NORTH OF HONOLULU. THE TIGHT PRESSURE
GRADIENT BETWEEN THIS FEATURE AND A NORTH NORTHEAST TO SOUTH
SOUTHWEST ORIENTED SURFACE TROUGH JUST SOUTH OF THE STATE CONTINUES
TO MAINTAIN A ROBUST LOW-LEVEL TRADE WIND FLOW ACROSS THE AREA EARLY
THIS EVENING.

ALOFT...MID- TO UPPER-LEVEL LOW PRESSURE REMAINS ABOUT 500 MILES
SOUTH SOUTHWEST OF HILO ACCORDING TO LOOPS OF WATER VAPOR IMAGERY
AND SATELLITE DERIVED UPPER LEVEL WINDS. AN UPPER TROPOSPHERIC
TROUGH ALSO EXTENDS NORTHWARD FROM THE LOW PRESSURE ALOFT TO THE
VICINITY OF THE BIG ISLAND. AS A RESULT...ATMOSPHERIC CONDITIONS
REMAIN RELATIVELY UNSTABLE OVER THE EASTERN END OF THE STATE...WHERE
NO REAL INVERSION IS EVIDENT IN THE HILO SOUNDING FROM 200 PM HST
THIS AFTERNOON. THIS IS IN STARK CONTRAST WITH AN INVERSION LOCATED
JUST BELOW 6 THOUSAND FEET IN THE LIHUE SOUNDING AT THE SAME TIME.
THEREFORE...THE ATMOSPHERE CONTINUES TO GRADUALLY STABILIZE OVER THE
WESTERN ISLANDS. ALSO OF SIGNIFICANCE IS THE PRECIPITABLE WATER
VALUES AT HILO...WHICH WAS 1.45 INCHES COMPARED WITH ONLY 0.86 AT
LIHUE.

THE INCREASING STABILITY AND DECREASING MOISTURE MOVING FROM EAST TO
WEST UP THE ISLAND CHAIN IS EVIDENT IN THE COVERAGE OF LOW CLOUDS
AND TRADE SHOWERS AS SHOWN ON SATELLITE AND RADAR IMAGERY EARLY THIS
EVENING. THE GREATEST CONCENTRATION OF CLOUDS AND SHOWERS REMAINS
OVER THE EASTERN ISLANDS...WHERE LOCALLY HEAVY SHOWERS ARE IN THE
FORECAST OVER THE WINDWARD BIG ISLAND THROUGH THURSDAY NIGHT.
ELSEWHERE...RAINFALL WILL REMAIN FOCUSED MAINLY ALONG WINDWARD
FACING SLOPES AND TERRAIN. THE FRESH TO LOCALLY STRONG TRADES WILL
CONTINUE TO TRANSPORT SOME OF THESE SHOWERS OVER TO LEEWARD SECTIONS
OF THE SMALLER HAWAIIAN ISLANDS. SOME FROZEN PRECIPITATION IS ALSO
POSSIBLE ABOVE 12 THOUSAND FEET ON THE BIG ISLAND SUMMITS...WITH
SOME SLIGHT ACCUMULATION EXPECTED DURING THE NEXT 24 TO 36 HOURS.

THE WIND ADVISORY FOR THE SUMMIT OF MOUNT HALEAKALA ON MAUI
CONTINUES THROUGH THURSDAY AFTERNOON. WINDS HAD DROPPED JUST BELOW
WIND ADVISORY CRITERIA EARLIER THIS AFTERNOON. HOWEVER...THE LATEST
OBSERVATIONS AND FORECAST MODEL GUIDANCE CONTINUES TO SUGGEST THE
SUSTAINED WINDS WILL REMAIN NEAR THE 30 MPH THRESHOLD FOR THE
FORESEEABLE FUTURE.

THE LATEST FORECAST MODEL OUTPUT INDICATES UPPER-LEVEL TROUGHING
WILL REMAIN IN THE VICINITY OF THE MAIN HAWAIIAN ISLANDS THROUGH
MOST OF THE HOLIDAY WEEKEND. THE DYNAMIC LIFT DUE TO THIS
UPPER-LEVEL CYCLONIC FLOW AND THE ASSOCIATED COOLER TEMPERATURES
ALOFT WILL LIKELY KEEP ENOUGH INSTABILITY IN PLACE TO ALLOW THE
DEVELOPMENT OF BRIEF WINDWARD DOWNPOURS THROUGH THIS WEEKEND.

AT THE SAME TIME...THE TIGHT PRESSURE GRADIENT SOUTH OF SUBTROPICAL
RIDGING TO THE NORTH OF THE ALOHA STATE WILL MAINTAIN GENERALLY
FRESH TRADES. SO...LEEWARD AREAS OF THE SMALLER ISLANDS WILL ALSO
LIKELY EXPERIENCE PASSING SHOWERS THIS WEEKEND. TYPICAL HAWAIIAN
TRADE WEATHER MAY NOT RETURN AGAIN UNTIL SOME TIME EARLY NEXT WEEK.

&&

.AVIATION...
BASED ON EARLIER REPORTS FROM SEVERAL CESSNA AIRCRAFT...SIGMET OSCAR
WAS ISSUED FOR MOD TO OCNL SEV CAT FROM THE THE SFC TO 8 KFT OVER
AND IMT S THRU W OF ALL ISLANDS. IF THIS SIGMET IS CANCELLED LATER
TONIGHT...IT WILL BE FOLLOWED BY AN AIRMET FOR TEMPO MOD TURBULENCE
OVER THESE SAME AREAS.

ALSO...AIRMET SIERRA REMAINS IN EFFECT FOR MT OBSC ALONG N AND E
FACING SLOPES BETWEEN UPOLU POINT AND CAPE KUMUKAHI ON THE BIG
ISLAND...AND WILL LIKELY REMAIN IN PLACE THROUGH TONIGHT WITH
ABUNDANT MOISTURE MOVING IN FROM THE E.

PASSING SHRA WILL BRING BRIEF MVFR CIG/SHRA TO MOST WINDWARD
TERMINALS...EXCEPT AT PHTO...WHERE MVFR CIG WILL LIKELY PREVAIL
THROUGH THE NIGHT. LOW-LEVEL WIND SHEAR IS ALSO LIKELY AT PHKO...
WITH STRONG TRADE WINDS JUST ABOVE THE SURFACE OVERLYING A DIURNAL
WEAK LAND/SEA BREEZE CIRCULATION.

&&

.MARINE...
THE GALE WARNING FOR THE ALENUIHAHA AND PAILOLO CHANNELS WILL
CONTINUE THROUGH EARLY THURSDAY MORNING. WINDS OF 25 TO 30 KT ARE
OCCURRING OVER MOST OF THE REMAINDER OF THE HAWAIIAN WATERS. IN
ADDITION...LOCALLY GENERATED WAVES DUE TO THE FRESH TO STRONG TRADE
WINDS...COMBINED WITH A SMALL TO MODERATE NORTHWEST SWELL...ARE
EXPECTED TO KEEP SEAS NEAR 10 FEET OVER MOST OF THE HAWAIIAN COASTAL
WATERS INTO THURSDAY NIGHT. THESE SEAS ALONG WITH THE GUSTY TRADES
REQUIRE A SMALL CRAFT ADVISORY /SCA/ TO REMAIN IN EFFECT FOR ALL
HAWAIIAN COASTAL WATERS AND THE REMAINING CHANNELS INTO EARLY FRIDAY
MORNING. NOTE THAT THE GALE WARNING FOR THE TWO CHANNELS WILL BE
REPLACED WITH A SCA ONCE IT EXPIRES. FURTHER EXTENSIONS OF THE SCA
FOR MUCH OF THE COASTAL WATERS ARE LIKELY THROUGH MOST OF THE
HOLIDAY WEEKEND DUE TO PERSISTENT FRESH TO STRONG TRADES.

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL EARLY SATURDAY MORNING
FOR EAST FACING SHORES OF ALL ISLANDS EXPOSED TO THE TRADE WIND
GENERATED WAVES. THESE SHORT-PERIOD WAVES ARE PRODUCING ROUGH AND
CHOPPY SURF CONDITIONS. THESE ELEVATED WAVES WILL LIKELY CONTINUE TO
AFFECT EAST FACING SHORES BEYOND SATURDAY MORNING...SO EXPECT THIS
HIGH SURF ADVISORY TO BE EXTENDED FOR AT LEAST ANOTHER DAY OR TWO
LATER THIS WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 700 AM HST SATURDAY FOR EAST FACING SHORES
OF KAUAI...OAHU...MOLOKAI...MAUI AND THE BIG ISLAND.

WIND ADVISORY UNTIL 600 PM HST THURSDAY FOR HALEAKALA SUMMIT.

GALE WARNING UNTIL 600 AM HST THURSDAY FOR THE PAILOLO AND
ALENUIHAHA CHANNELS.

SMALL CRAFT ADVISORY UNTIL 600 AM HST FRIDAY FOR ALL REMAINING
HAWAIIAN WATERS.

&&

DISCUSSION/MARINE...HOUSTON
AVIATION...BIRCHARD/HOUSTON

Nearby

Winter Weather Advisories in Hawaii, 2011Every winter weather advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.